|
|
|
MailTribune.com
  • FATAL TALENT TASER STRUGGLE

    Family of dead man: He'd used 'bath salts'

    23-year-old's father says drugs found in son's home to blame for erratic behavior
  • TALENT — The Talent man who died after a violent struggle with police last week might have used the dangerous drug "bath salts" hours before his death, according to family members.
    • email print
  • TALENT — The Talent man who died after a violent struggle with police last week might have used the dangerous drug "bath salts" hours before his death, according to family members.
    The father of Christoph LaDue Jr., 23, said a baggie that contained bath salts was found in his home, suggesting LaDue had smoked the drug before his deadly encounter with police.
    "If he hadn't of used that stuff, he would be alive today," said an emotional Christoph LaDue Sr. "This bath salts stuff killed my boy."
    Jackson County sheriff's detectives did not return calls seeking comment. Police normally won't divulge details of a case until after an investigation is completed.
    However, LaDue is convinced his son had used bath salts because his behavior that day was very much out of character.
    Police were called to LaDue's home on Wagner Creek Road after a neighbor said he ran to the home and tried to enter.
    LaDue Sr. said his son did not mean any harm to the neighbor but was trying to seek help after the effects of the bath salts.
    "He kept screaming, 'Dad, I'm on fire, dad, I'm on fire,' " LaDue Sr. said.
    "He wasn't trying to break into someone's house to cause harm. He was a gentle soul."
    The family struggled with LaDue before he broke free and ran to the neighbor's house.
    Police arrived and battled with LaDue, using Tasers that seemed to have no effect.
    Finally, the officers fought LaDue to the ground and were able to handcuff him.
    Ladue's heart stopped shortly afterward. Nearby medical personnel, who had come to the initial call for help and had been standing by, immediately attempted to resuscitate Ladue before transporting him to Rogue Regional Medical Center. He died an hour later.
    LaDue suffered from schizophrenia but had no history of violence, his father said.
    "He was a good kid and was doing so well," LaDue Sr. said. "He was going to (Rogue Community College) and playing drums in a band."
    LaDue did not understand his son's bizarre behavior that day, at least not until the empty bath salts package was discovered.
    Bath salts are a type of new designer drug created by back-alley chemists and marketed to young people. The drug is a stimulant in the manner of methamphetamine, but also has the euphoric, hallucinogenic effects of Ecstasy.
    The drug can be smoked, snorted or injected. It has been known to cause severe agitation, paranoia, chest pains, suicidal thoughts and actions, and violence, and could lead to permanent brain damage.
    The Oregon Pharmacy Board declared bath salts an illegal drug last April.
    The bath salts label is a marketing ploy to make the drug seem harmless. Hammel said the drug is easy to obtain on the Internet and that parents who find a package of it in their kids' bedroom might be duped into thinking it's harmless.
    Dr. James Hammel, a psychiatrist who graduated from Harvard Medical School, has seen the devastating effects of bath salts in a number of patients in recent years.
    Hammel said he has treated a steady flow of bath salts users since he arrived in the Rogue Valley last year. He said LaDue's condition was common among bath salts patients.
    "I didn't not treat (LaDue), but this is the classic description of what happens when someone does bath salts," Hammel said. "You have the elevated temperature ... the violence. This is what we are seeing across the country."
    A man admitted to Rogue Regional Medical Center who was believed to be under the influence of bath salts barricaded himself in a third-floor room and injured a police officer during an epic struggle earlier this year.
    Local police have said that bath salts users have abnormally high pain tolerance, making Tasers ineffective. They also have shown higher than average strength and overall bizarre behavior.
    Hammel said he has seen the drug raise someone's body temperature to 107.5 degrees Fahrenheit, which is deadly.
    "This drug is going to be a problem in our community for years to come," Hammel said. "It's something we are going to struggle with."
    LaDue Sr. is hoping an autopsy and a toxicology report scheduled on his son will provide some answers.
    Until then, the family has to face a new life without the young man.
    "We need to make sure no one else get a hold of this stuff," LaDue said.
    Reach reporter Chris Conrad at 541-776-4471 or email cconrad@mailtribune.com.
Reader Reaction

      calendar